Texas, 2019

Hail and Damaging Wind in Texas, August 9, 2019

August 9, 2019 · NWS AMA · 2 events in 1 county or zone

Isolated thunderstorms developed during the afternoon across the western, central and northeast Texas Panhandle. A few storms in the Amarillo area produced hail and strong winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Isolated thunderstorms developed during the afternoon across the western, central and northeast Texas Panhandle. A few storms in the Amarillo area produced hail and strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 9, 2:03 PM CST, 1 hour 46 minutes earlier.

Area forecast discussion, Aug 9, 2:03 PM CST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
303 PM CDT Fri Aug 9 2019

.SHORT TERM...Tonight and Saturday.
Isolated thunderstorms developing at this time southeast of
Amarillo. Axis of low-level moisture flux convergence currently
lies across Southeast Texas Panhandle. Locally higher 700 mb theta-
e values also in this area, so additional isolated thunderstorm
expected. Vorticity maximum currently over northeast New Mexico
expected to support thunderstorms over northwest part of forecast
area late this afternoon and this evening. DCAPE values above 1000
J/kg currently noted over southern Texas Panhandle, with values
expected to increase further through this evening, with northwest
and north-central sections also expected to rise above 1000 J/kg.
Thus, expecting damaging gusts to be main severe threat this
evening.  Heavy rain will also accompany stronger storms as PWATs
currently in the 1.25 to 1.75 inch range over most of the area.
Isolated to scattered showers and thunderstorms may linger past
midnight across mainly northwest parts of the combined Texas and
Oklahoma Panhandles. Expect thunderstorm development on Saturday to
be confined to northern sections, where slightly stronger mid-level
flow and higher instability expected to be positioned. Expanding
mid-level ridge expected to lead to warmer conditions on Saturday,
with floor of the Canyon perhaps reaching 105 degrees, leading to
possible issuance of a Heat Advisory.

Cockrell

&&

.LONG TERM...Saturday night through Friday.
Upper level steering flow around the western periphery of the
ridge of high pressure will favor the OK Panhandle and far western
Texas Panhandle with respect to tstm threat Saturday night through
Monday afternoon. In addition, high temperatures around 105
degrees are forecast again on Sunday and Monday for the Palo Duro
Canyon State Park, and additional Heat Advisories may become
necessary for this area.

The threat of showers and tstms spreads east and southeast to
encompass the entire forecast area Monday night through Wednesday
night as the upper level ridge of high pressure temporarily
flattens, resulting in a more favorable steering flow.
Also, a weak cold front is progged to move across the region
Monday and Monday night with some slight cooling seen for Tuesday
and Wednesday. The upper level ridge of high pressure is then
expected to strengthen across the southern plains once again for
the latter part of next week. This will result in generally dry
weather along with a return of well above normal temperatures for
Thursday and Friday.

02

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                70 101  73  99  72 /  30   0  10   5  10
Beaver OK                  70 100  70 101  71 /  30  20  20   5  20
Boise City OK              65  96  65  96  64 /  70  20  30  10  20
Borger TX                  72 103  76 103  75 /  40   5  10   5  10
Boys Ranch TX              69  99  72 100  71 /  40   0  10   5  10
Canyon TX                  69 101  72  99  71 /  30   0  10   5  10
Clarendon TX               73 101  75 102  75 /  20   5   5   0   5
Dalhart TX                 65  98  67  98  66 /  60   5  20  10  20
Guymon OK                  68  99  69  99  69 /  40  20  20  10  20
Hereford TX                69  99  71  99  70 /  30   5  10   5  10
Lipscomb TX                72 101  74 103  75 /  30  10  10   5  10
Pampa TX                   70  99  73 101  73 /  30   5  10   5   5
Shamrock TX                72 101  74 102  74 /  20   5   5   0   5
Wellington TX              74 103  76 104  76 /  10   5   5   0   5

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&
Hazardous weather outlook, Aug 9, 1:48 PM CST, 2 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Amarillo TX
248 PM CDT Fri Aug 9 2019

OKZ001>003-TXZ001>020-317-101100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
248 PM CDT Fri Aug 9 2019

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are expected to develop late this afternoon through
tonight across the Oklahoma and Texas Panhandles. Some storms will
have the potential to become strong to marginally severe, with
strong, gusty winds and small hail the primary hazards. In addition,
heavy rainfall will likely accompany the strongest storms, which
may lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Friday.

Thunderstorms will be possible across the Oklahoma Panhandle and
the western Texas Panhandle during the afternoon and nighttime
hours Saturday through Monday, and then across all of the Oklahoma
and Texas Panhandles Monday night through Wednesday night. Any
storms that develop during these time periods should remain below
severe levels at this time.

High temperatures around 105 degrees are expected at Palo Duro
Canyon State Park on Saturday afternoon, Sunday afternoon, and
Monday afternoon. A Heat Advisory will likely be required each of
those afternoons.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

02

In the hours before

Local storm report, Aug 9, 10:02 AM CST, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AMARILLO TX
1102 AM CDT FRI AUG 09 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             2 WNW HEREFORD          34.83N 102.43W
08/08/2019  E1.00 INCH       DEAF SMITH         TX   STORM CHASER

0455 PM     HAIL             4 WNW AMARILLO          35.22N 101.88W
08/08/2019  M1.00 INCH       POTTER             TX   BROADCAST MEDIA

            DIME TO QUARTER SIZE HAIL REPORTED BY LOCAL BROADCAST
            METEOROLOGIST.

0455 PM     HAIL             4 N AMARILLO            35.27N 101.83W
08/08/2019  E0.88 INCH       POTTER             TX   LAW ENFORCEMENT

0459 PM     HAIL             5 NNW AMARILLO          35.27N 101.85W
08/08/2019  M1.00 INCH       POTTER             TX   BROADCAST MEDIA

            QUARTER SIZE HAIL REPORTED IN NORTH AMARILLO.

0500 PM     HAIL             5 N AMARILLO            35.27N 101.83W
08/08/2019  M1.50 INCH       POTTER             TX   TRAINED SPOTTER

0500 PM     TSTM WND GST     2 WNW HEREFORD          34.83N 102.43W
08/08/2019  M65 MPH          DEAF SMITH         TX   MESONET

0500 PM     TSTM WND GST     HEREFORD                34.82N 102.40W
08/08/2019  M69 MPH          DEAF SMITH         TX   EMERGENCY MNGR

            WEATHER STATION AT FIRE DEPARTMENT RECORDED 69 MPH WIND
            GUST WITH NUMEROUS TREES AND POWERLINES DOWNED. TRAVEL
            TRAILER BY AQUATIC CENTER WAS ALSO FLIPPED.

0500 PM     TSTM WND DMG     HEREFORD                34.82N 102.40W
08/08/2019                   DEAF SMITH         TX   EMERGENCY MNGR

            WEATHER STATION AT FIRE DEPARTMENT RECORDED 69 MPH WIND
            GUST WITH NUMEROUS TREES AND POWERLINES DOWNED. TRAVEL
            TRAILER BY AQUATIC CENTER WAS ALSO FLIPPED.

0513 PM     FLOOD            HEREFORD                34.82N 102.40W
08/08/2019                   DEAF SMITH         TX   BROADCAST MEDIA

            BROADCAST METEOROLOGIST REPORTED LOCALIZED STREET
            FLOODING IN THE HEREFORD AREA.

0525 PM     HEAVY RAIN       2 WNW HEREFORD          34.83N 102.43W
08/08/2019  M1.61 INCH       DEAF SMITH         TX   MESONET

            MESONET SITE RECORED 1.61 INCHES OF RAIN IN 30 MINUTES.

&&

EVENT NUMBER AMA1901065 AMA1901063 AMA1901067 AMA1901064 AMA1901066
AMA1901068 AMA1901071 AMA1901072 AMA1901069 AMA1901070

ANDRADE
Special weather statement, Aug 9, 2:19 PM CST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Amarillo TX
319 PM CDT Fri Aug 9 2019

TXZ017-018-317-092045-
Palo Duro Canyon TX-Randall TX-Armstrong TX-
319 PM CDT Fri Aug 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RANDALL AND
NORTHWESTERN ARMSTRONG COUNTIES UNTIL 345 PM CDT...

At 318 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Palo Duro Canyon, or 12 miles southwest of Claude,
moving east at 15 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Claude, Washburn and Palo Duro Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3488 10172 3518 10167 3518 10135 3489 10132
TIME...MOT...LOC 2018Z 258DEG 12KT 3502 10156

LFM
Special weather statement, Aug 9, 2:26 PM CST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Amarillo TX
326 PM CDT Fri Aug 9 2019

TXZ018-019-092100-
Donley TX-Armstrong TX-
326 PM CDT Fri Aug 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ARMSTRONG AND
SOUTHWESTERN DONLEY COUNTIES UNTIL 400 PM CDT...

At 326 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Clarendon. This storm was nearly stationary.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Clarendon, Howardwick and Greenbelt Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3482 10117 3502 10118 3506 10087 3477 10084
TIME...MOT...LOC 2026Z 253DEG 2KT 3488 10108

LFM
Special weather statement, Aug 9, 2:46 PM CST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Amarillo TX
346 PM CDT Fri Aug 9 2019

TXZ018-092115-
Armstrong TX-
346 PM CDT Fri Aug 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR ARMSTRONG COUNTY UNTIL 415 PM
CDT...

At 345 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Claude, moving northeast at 10 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Claude, Washburn and Goodnight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3518 10162 3518 10117 3484 10118 3484 10163
TIME...MOT...LOC 2045Z 246DEG 7KT 3502 10147

LFM
Special weather statement, Aug 9, 3:11 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Amarillo TX
411 PM CDT Fri Aug 9 2019

TXZ012-013-017-018-092145-
Potter TX-Randall TX-Carson TX-Armstrong TX-
411 PM CDT Fri Aug 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RANDALL...
NORTHWESTERN ARMSTRONG...SOUTHWESTERN CARSON AND SOUTHEASTERN POTTER
COUNTIES UNTIL 445 PM CDT...

At 410 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southwest of Washburn, or 11 miles southeast of Amarillo,
moving north at 15 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Amarillo and Washburn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3503 10151 3507 10171 3507 10175 3509 10188
      3534 10184 3529 10143
TIME...MOT...LOC 2110Z 191DEG 12KT 3514 10164

LFM
Special weather statement, Aug 9, 3:44 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Amarillo TX
444 PM CDT Fri Aug 9 2019

TXZ014-015-092215-
Gray TX-Wheeler TX-
444 PM CDT Fri Aug 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WHEELER AND
SOUTHEASTERN GRAY COUNTIES UNTIL 515 PM CDT...

At 444 PM CDT, trained weather spotters reported a strong
thunderstorm near Mclean, or 16 miles west of Shamrock, moving
northeast at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Mclean and Kellerville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3518 10042 3518 10058 3525 10067 3549 10047
      3530 10023
TIME...MOT...LOC 2144Z 223DEG 14KT 3525 10054

LFM

The radar

The Amarillo radar (KAMA), 17 km away, was scanning. The volume nearest the first event began at 21:46 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Potter

When
August 9, 3:49 PM CST to 3:51 PM CST
Where
Potter County, 4 mi W of Amarillo
Measured
1 in hail
Reported by
NWS Employee
Coordinates
35.200, -101.891

Nickel to quarter size hail was observed just west of Interstate 40 and Western. The hail lasted about 2 to 3 minutes.

Thunderstorm Wind, Potter

When
August 9, 4:43 PM CST
Where
Potter County, (Ama)amarillo Intl A
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
35.220, -101.720

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 853098, 853099.